MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CADIERE FORCEPS

INTUITIVE SURGICAL, INC SINGLE-SITE; CADIERE FORCEPS
Model Number 478055-04
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/05/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted hysterectomy surgical procedure that the cadiere forceps instrument broke, while grasping tissue.The fragments were retrieved through the patient's vagina.There was no reported injury.Intuitive followed up with the initial reporter and the following additional information was obtained: the instrument was inspected prior to use.No damage, nor anything out of the ordinary, was found.When the device fragment fell inside the patient, the trainee was trying instrument to move it.The surgeon believed that excessive force in moving the instrument caused the instrument to break.The instrument was in use for 1.5 hours before the issue occurred.No issues were found with the functionality of the instrument during the surgical procedure.It is believed that the instrument collided with a monopolar curved scissors instrument during the surgical procedure.The instrument was not removed during the procedure (prior to the breakage).The surgical staff did not feel any resistance upon removal of the instrument through the cannula.It is unknown if the wrist was straightened upon final removal of the instrument.No damage was found to the cannula.No other damage was found to the instrument.The fragments were retrieved and delivered through the patient's vagina.When the instrument broke, the site identified that there were x3 fragments, and x3 fragments were retrieved.An additional surgical procedure was not required to remove the fragment.No post-operative tests, like an x-ray or ultrasound, were performed to check for remaining fragments.The procedure was completed robotically.The patient has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.
 
Additional Manufacturer Narrative
An investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The cadiere forceps instrument was analyzed and found to the complaint regarding the instrument breaking was confirmed by failure analysis.The instrument was found to have an ear of the distal clevis broken.The broken piece, measuring 0.189¿ x 0.327¿, was not returned.The grip tips were found to be dislodged as well.The complaint regarding the fragment falling was confirmed by failure analysis.A review of the provided image was consistent with the alleged complaint of the instrument breaking.

Brand Name
SINGLE-SITE
Common Device Name
CADIERE FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18038481
Report Number2955842-2023-19804
Device Sequence Number18025188
Product Code NAY
UDI-Device Identifier00886874113608
UDI-Public(01)00886874113608(10)K10230124
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478055-04
Device Catalogue Number478055
Device Lot NumberK10230124 0001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/06/2023
Initial Report FDA Received Date10/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/24/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age45 YR
Patient SexFemale
Patient Weight86 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American